Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS State College, PA

August 1, 2018Lycoming County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 1, 2018, 9:55 PM EDT for Lycoming County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 9:55 PM EDT (01:55 UTC)
Expired
Aug 2, 2018, 12:45 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Lycoming County, PA

The radar

The State College radar (KCCX), 97 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WGUS51 KCTP 020155
FFWCTP
PAC081-020445-
/O.NEW.KCTP.FF.W.0030.180802T0155Z-180802T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
955 PM EDT WED AUG 1 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Southeastern Lycoming County in north central Pennsylvania...

* Until 1245 AM EDT..

* At 950 PM EDT, local law enforcement reported significant flooding 
  and runoff from earlier heavy rains between Williamsport and 
  Montoursville. There are reports of numerous basements and streets 
  flooded, along with potential mudslide affecting Route 87. 

* Some locations that will experience flooding include...
  Williamsport, Montoursville, South Williamsport, Williamsport
  Airport and Little League World Series Complex.

Heavy rainfall has pushed off to the east of the area, but 
additional light showers are expected through midnight. Excessive 
runoff will persist through late tonight as a result. Use extreme 
caution if driving in this area overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.


LAT...LON 4122 7696 4124 7700 4129 7697 4131 7687
      4128 7684

$$

DeVoir

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 7:23 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 1, 7:23 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service State College PA
723 PM EDT Wed Aug 1 2018

.SYNOPSIS...
A cold front will linger off to the west of the state through
the rest of the week, gradually washing out. This will allow a
constant stream of moisture to flow in from the tropics.
Numerous bouts of showers and thunderstorms will occur into the
weekend.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Locally heavy rain affecting parts of the South Central
Mountains this evening with cell mergers particularly efficient
in producing 1-2"+ amounts in an hour's time. Cell motions so
far have precluded any Flash Flood Warnings but the night is
young. Most likely place for additional trouble is the SE half
of the area. The NW half remains comparatively stable after
earlier rainfall. Severe threat remains low as shear has limited
the vertical extent of storms...so hydro is the main focus this
evening. Activity will diminish in intensity towards late
evening as the heating of the day is lost.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH THURSDAY NIGHT/...
Tonight still looks to feature a bit of a lull in convection,
with isolated showers all that are expectedfor the second half
of the night. The residual moisture and light SE wind just
aloft could lead to low clouds, esp over the mtns. There is
another shortwave well upstream which should arrive mid-morning
on Thursday. It could spread rain/showers over the entire area
from the south in the morning. This combined with the
potentially cruddy sky cover in the morning brings the potential
for a pretty chilly August day. Have cut maxes a few degrees.
This would be a good sign for higher stability and less deep
convection. This could dowse worries for flash flooding, too.
Have just leaned the forecast cooler for now, but still believe
the 2" PWATs in the SE, very low FFGs, and the potential of
multiple shots at heavy rain warrants a continuation of the
flash flood watch.

Thursday night also looks wet for at least the eastern half if
not two-thirds of the area. The plume of deepest moisture is
inched to the east just a 100mi or less. So, this could allow
the Laurels to get out of the flood threat. Too early to make
that call now, as models are not going to be picking up on
individual short wave troughs and this far out in time. By that
time, some of the smaller rivers/large creeks may be going up
to bank full. But, the threat remains more flash troubles than
river flooding.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A weak cool front finally pushes east across the state late
Friday into Saturday followed by PWATs returning to near normal
values of 25-30mm for the weekend within a weak ridge of sfc
high pressure and generally fair/dry conditions. This should
reduce the coverage of heavier showers and thunderstorms.

Warmer temps, higher humidity and an increasing chance for
mainly afternoon/evening showers and thunderstorms returns for
early next week.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
A couple of short wave troughs running SW-NE over the OH valley
and Mid-Atlantic. These are creating clusters of showers and
storms. The one wave in WV at 18Z will be crossing the state
during peak heating. Good breaks in the clouds are allowing for
destabilization in the SE. This will cause some stronger storms
which could tap stronger winds aloft. These would be more likely
in MDT and LNS. But, a second push may occur after 00Z across
the srn terminals. Have then brought many of the terminals down
to IFR for later tonight and in the morning. A shield of rain
may develop in the morning across the south and spread
northward. Some bit of SE flow in the lower levels could bring
the cigs down - mainly in the SWrn terminals. Have not
mentioned TS for Thurs yet. But, many locations have a VCTS
mention for this aftn and evening.

.Outlook...

Fri-Mon...Daily rounds of showers/thunderstorms. TSRA most
likely PM. IFR cigs poss AM FG/low cigs.

&&

.CLIMATE...
*Wettest July on record at Harrisburg, Williamsport and State
 College; 4th wettest at Altoona

*4th wettest individual month at Harrisburg and Williamsport

Total monthly rainfall of 12.09" at Harrisburg, 11.99" at
Williamsport, and 9.37" State College ranks as the wettest July
on record. 7.30" at Altoona ranks as the 4th wettest July.

The previous record July rainfall totals were 9.72" at
Harrisburg in 1969, 9.65" inches at Williamsport in 1992, and
7.30" at State College in 2004.

The monthly rainfall totals at Harrisburg and Williamsport are
not only the wettest for July, but more impressively (without
direct influence from a tropical cyclone) rank as the 4th
wettest individual month since records began in 1888 and 1895.

The top 3 wettest months at Harrisburg all had direct help from
a tropical cyclone:

1. 18.55" June 1972 (Agnes)

2. 18.43" September 2011 (Lee)

3. 14.97" September 1975 (Eloise)

4. 12.09" July 2018

5. 11.04" October 2013

5 consecutive days of at least 1" of rain in Harrisburg from
July 21-25 matches the longest stretch on record (Sept. 4-8,
2011 with TS Lee).

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for PAZ012-017>019-
024>028-033>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/DeVoir
SHORT TERM...Dangelo
LONG TERM...Lambert/Gartner
AVIATION...Dangelo
CLIMATE...
Hazardous weather outlook, Aug 1, 10:12 AM EDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1012 AM EDT Wed Aug 1 2018

PAZ004-021415-
Warren-
1012 AM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010-011-021415-
McKean-Potter-Elk-Cameron-
1012 AM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with damaging winds and heavy
downpours are possible this afternoon into the early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ027-028-036-042-046-049>053-056>059-063>066-021415-
Mifflin-Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
1012 AM EDT Wed Aug 1 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with damaging winds are possible this
afternoon into the early evening.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>026-033>035-037-041-045-021415-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-
Southern Clinton-
1012 AM EDT Wed Aug 1 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with damaging winds are possible this
afternoon into the early evening.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 5:42 PM EDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service State College PA
542 PM EDT WED AUG 1 2018

PAZ026-036-012215-
Franklin PA-Huntingdon PA-
542 PM EDT WED AUG 1 2018

...SPECIAL WEATHER STATEMENT...

At 540 PM EDT, Doppler radar indicated a heavy shower with gusty
winds near Willow Hill, moving northeast at 20 mph.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding.

Winds in excess of 30 mph are possible.

This storm will be near...  Doylesburg around 600 PM EDT.

Other locations impacted by this shower include Shade Gap and
Orbisonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4011 7787 4021 7794 4033 7775 4017 7763
TIME...MOT...LOC 2140Z 246DEG 18KT 4017 7782

Colbert
Special weather statement, Aug 1, 5:56 PM EDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service State College PA
556 PM EDT WED AUG 1 2018

PAZ026-035-012230-
Fulton PA-Huntingdon PA-
556 PM EDT WED AUG 1 2018

...SPECIAL WEATHER STATEMENT...

At 555 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Waterfall to near Warfordsburg. Movement was east
at 30 mph.

Winds in excess of 30 mph are possible.

Strong thunderstorms will be near...
  Waterfall, Fort Littleton and Sideling Hill Rest Area around 600
  PM EDT.
  Big Cove Tannery around 615 PM EDT.
  McConnellsburg around 625 PM EDT.

Other locations impacted by these storms include Three Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3972 7837 3983 7829 3991 7827 4001 7820
      4004 7820 4005 7818 4007 7820 4011 7818
      4012 7816 4016 7814 4021 7794 4009 7784
      4001 7792 3982 7801 3973 7809
TIME...MOT...LOC 2155Z 253DEG 28KT 4012 7805 3979 7824

Colbert
Special weather statement, Aug 1, 6:40 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service State College PA
640 PM EDT WED AUG 1 2018

PAZ036-056-063-012315-
Perry PA-Franklin PA-Cumberland PA-
640 PM EDT WED AUG 1 2018

...SPECIAL WEATHER STATEMENT...

At 638 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Loysville to near Berkeley Springs. Movement
was east at 30 mph.

Winds in excess of 30 mph are possible.

Strong thunderstorms will be near...
  Loysville and Ickesburg around 645 PM EDT.
  Claylick around 705 PM EDT.
  Greencastle and Marion around 715 PM EDT.

Other locations impacted by these storms include Orrstown,
Williamson, State Line, Landisburg and Blain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3973 7808 4024 7774 4035 7759 4038 7753
      4041 7753 4054 7724 4031 7724 4011 7750
      3972 7763
TIME...MOT...LOC 2238Z 249DEG 34KT 4036 7739 3962 7816

Colbert
Special weather statement, Aug 1, 8:14 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service State College PA
814 PM EDT WED AUG 1 2018

PAZ056-057-063-020045-
Perry PA-Cumberland PA-Dauphin PA-
814 PM EDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF DAUPHIN...PERRY...AND
CUMBERLAND COUNTIES UNTIL 845 PM EDT...

At 813 PM EDT, Doppler radar indicated a strong thunderstorm over
Duncannon, moving northeast at 40 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Harrisburg, Linglestown, Enola, Millersburg, Marysville, Lykens,
Duncannon, Elizabethville, Williamstown, New Bloomfield, New
Kingstown, New Buffalo, Klingerstown, Hogestown, Dehart Dam,
Wertzville, Rockville, Shermansdale, Fort Indiantown Gap and
Wiconisco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4020 7711 4041 7721 4063 7686 4062 7684
      4065 7680 4064 7679 4065 7675 4066 7670
      4056 7654 4048 7668 4041 7665
TIME...MOT...LOC 0013Z 237DEG 40KT 4036 7704

RXR
Special weather statement, Aug 1, 9:00 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service State College PA
900 PM EDT WED AUG 1 2018

PAZ057>059-020145-
Lebanon PA-Dauphin PA-Schuylkill PA-
900 PM EDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
AND LEBANON COUNTIES UNTIL 945 PM EDT...

At 856 PM EDT, Doppler radar indicated a strong thunderstorm near
Dehart Dam, moving northeast at 35 mph.

Winds in excess of 40 mph are possible. Combined with saturated
soil, this may cause a few trees to be knocked down.

Locations impacted include...
Lebanon, Pottsville, Hershey, Colonial Park, Progress, Middletown,
Palmyra, Linglestown, Steelton, Schuylkill Haven, Shenandoah,
Annville, Hummelstown, Minersville, Mahanoy City, Cornwall,
Frackville, Myerstown, St. Clair and Ashland.

LAT...LON 4052 7626 4052 7634 4049 7644 4032 7615
      4025 7631 4024 7644 4019 7661 4012 7674
      4017 7675 4020 7682 4061 7691 4065 7680
      4066 7671 4085 7617 4058 7605
TIME...MOT...LOC 0056Z 240DEG 31KT 4051 7670

RXR
Special weather statement, Aug 1, 9:36 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
936 PM EDT WED AUG 1 2018

PAZ058-020215-
Schuylkill PA-
936 PM EDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
1015 PM EDT...

At 935 PM EDT, Doppler radar indicated a strong thunderstorm over
Coaldale, moving east at 40 mph.

Winds in excess of 40 mph are possible.

This strong thunderstorm will be near...
  McKeansburg around 940 PM EDT.
  Tuscarora, Grier City-Park Crest and Delano around 945 PM EDT.
  Tamaqua, Hometown and Mcadoo around 950 PM EDT.
  Snyders around 955 PM EDT.

Other locations impacted by this storm include Mary-D, Park Place,
Port Clinton, Ringtown and Deer Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Turn around don't drown.

&&

LAT...LON 4070 7581 4063 7600 4058 7601 4058 7604
      4057 7605 4085 7617 4081 7630 4089 7628
      4095 7621 4090 7604 4091 7600 4081 7589
      4073 7576
TIME...MOT...LOC 0135Z 247DEG 36KT 4074 7615

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:14 PM EDTSpecial Weather StatementCTPDauphin31 min
Aug 1, 9:00 PM EDTSpecial Weather StatementCTPDauphin, Lebanon, Schuylkill45 min
Aug 1, 9:16 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan3 hr
Aug 1, 9:36 PM EDTSpecial Weather StatementCTPSchuylkill39 min
Aug 1, 10:34 PM EDTSpecial Weather StatementCTPLancaster41 min
Aug 2, 12:19 PM EDTSpecial Weather StatementCTPLancaster56 min
Aug 2, 1:16 PM EDTSpecial Weather StatementCTPLancaster14 min
Aug 2, 4:44 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.